Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 308, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2005, 4:23 AM CDT for Marengo County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2005, 4:23 AM CDT (09:23 UTC)
- Expired
- Apr 30, 2005, 5:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 2:40 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 300923
SVRBMX
ALC091-301015-
/O.NEW.KBMX.SV.W.0308.050430T0923Z-050430T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 AM CDT SAT APR 30 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARENGO COUNTY IN SOUTHWEST ALABAMA
THIS INCLUDES THE CITY OF...LINDEN
* UNTIL 515 AM CDT
* AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
JEFFERSON...OR ABOUT 18 MILES SOUTHWEST OF LINDEN...AND MOVING EAST
AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LINDEN BY 440 AM CDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3216 8801 3227 8802 3231 8795 3228 8793
3229 8792 3238 8804 3244 8804 3254 8785
3252 8774 3248 8773 3249 8753 3232 8754
3227 8748 3228 8749 3214 8754 3213 8763
3201 8763 3200 8811 3200 8811 3205 8812
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:19 AM CDT, 4 minutes earlier.
Area forecast discussion, Apr 30, 4:19 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 419 AM CDT SAT APR 30 2005 .SHORT TERM...(TODAY THRU MONDAY). NOT MUCH TIME MODEL DISCUSSIONS THIS MORNING TO TO ONGOING SEVERE WEATHER. NEEDLESS TO SAY...AIRMASS IS PRIMED FOR SEVERE THUNDERSTORMS TODAY AND WENT CATEGORICAL POPS FOR MOST OF THE FORECAST AREA. MODELS CONTINUE TO SLOW MOVEMENT OF COLD FRONT AND HAD TO INCREASE RAIN CHANCES FOR SOUTHERN COUNTIES FOR THIS EVENING. COLD FRONT HAS FINALLY MADE IT INTO NW ALABAMA AND SHOULD BE NEAR A TCL-BHM-ANB LINE AROUND NOON TODAY. RAIN SHOULD OUT OF CENTRAL ALABAMA BY MIDNIGHT WITH CLEARING SKIES FROM NORTH TO SOUTH. GOOD COLD AIR ADVECTION ON SUNDAY WILL BRING MOSTLY CLEAR SKIES... COOLER TEMPS...AND DRIER AIR. DUE TO THE DRIER AIRMASS...LOWS WILL DROP BACK INTO THE 40S TONIGHT AND SUNDAY NIGHT. SOME INCREASE IN HIGH CLOUDS ON MONDAY AS WEAK SHORT WAVE TROF MOVES INTO THE OHIO VALLEY. .LONG TERM...(TUESDAY THRU FRIDAY). GLOBAL MODELS HAVE BEEN VERY INCONSISTENT WITH WEATHER PATTERN NEXT WEEK AS MODELS HAVE NOW BACKED OFF CONSIDERABLY ON RAINFALL AMOUNTS. CONFIDENCE IS LOW FOR THIS TIME PERIOD...BUT BEST RAIN CHANCES LOOK TO BE WEDNESDAY AND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 48 71 45 / 80 10 0 10 ANNISTON 75 49 71 46 / 80 20 0 10 BIRMINGHAM 74 48 71 45 / 80 10 0 10 TUSCALOOSA 74 47 71 46 / 80 10 0 10 CALERA 74 48 71 46 / 80 20 0 10 AUBURN 78 53 75 48 / 80 50 0 10 MONTGOMERY 77 52 74 48 / 80 40 0 10 TROY 78 54 76 48 / 80 60 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/ROSE
Hazardous weather outlook, Apr 29, 11:00 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 PM CDT FRI APR 29 2005 ALZ011>015-017>050-301230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1100 PM CDT FRI APR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(FOR THE REMAINDER OF THE NIGHT). A TORNADO WATCH IS IN EFFECT FOR A PORTION OF NORTHWESTER ALABAMA...GENERALLY NORTHWEST OF A LINE FROM ALICEVILLE IN PICKENS COUNTY...TO JASPER IN WALKER COUNTY. THIS WATCH INCLUDES THE TUSCALOOSA METROPOLITAN AREA. AN APPROACHING LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND DAMAGE IN PORTIONS OF MISSISSIPPI...AS WELL AS HAIL OVER ONE INCH IN DIAMETER. SEVERAL TORNADOES HAVE ALSO BEEN REPORTED. FARTHER EAST..DATA POINTS TO A MUCH MORE STABLE ATMOSPHERE. AS A RESULT THERE IS LOW TO MODERATE CONFIDENCE THAT SEVERE STORMS COULD SURVIVE IN CENTRAL ALABAMA. HOWEVER...A SURGE OF MOISTURE INTO THE AREA AND A LOW LEVEL JET COULD PROVIDE THE ADDITIONAL INGREDIENTS FOR SEVERE ACTIVITY. THIS EVENT IS EVOLVING EVERY MINUTE AND WILL BE MONITORED CLOSELY. ANYONE ATTENDING OUTDOOR EVENTS SHOULD MONITOR A WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET CLOSELY. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). THUNDERSTORMS ALONG A SLOW MOVING COLD FRONT WILL CONTINUE TO AFFECT AREAS SOUTH OF INTERSTATE 20 EARLY SATURDAY MORNING. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE DAY SATURDAY. SEVERAL STORM SYSTEMS ARE FORECAST TO MOVE ALONG THE GULF COAST NEXT WEEK. THERE IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTH ALABAMA WITH THESE SYSTEMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TONIGHT AND EARLY SATURDAY.
In the hours before
Special weather statement, Apr 30, 1:29 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 AM CDT SAT APR 30 2005 ALZ011-300715- MARION- 129 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 215 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 11 MILES WEST OF GUIN...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GUIN...GU-WIN... WINFIELD AND BRILLIANT THROUGH 215 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Apr 30, 1:46 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 146 AM CDT SAT APR 30 2005 ALZ012-013-300730- FAYETTE-LAMAR- 146 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND LAMAR COUNTIES UNTIL 230 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE AS WELL. AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM WAYSIDE TO MOLLOY...MOVING EAST AT 45 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MOLLOY...BEAVERTON...MANSFIELD...VERNON...WAYSIDE...MOUNT VERNON... GLEN ALLEN AND BAZEMORE THROUGH 230 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
Special weather statement, Apr 30, 2:07 AM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 207 AM CDT SAT APR 30 2005 ALZ014-015-300745- WALKER-WINSTON- 207 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER AND WINSTON COUNTIES UNTIL 245 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ELDRIDGE...MOVING EAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELDRIDGE...LYNN... CARBON HILL...NAUVOO...POPLAR SPRINGS...CURRY AND ARLEY THROUGH 245 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. PEA SIZE HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM AS WELL.
Special weather statement, Apr 30, 3:10 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 AM CDT SAT APR 30 2005 ALZ012-013-300900- FAYETTE-LAMAR- 310 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND LAMAR COUNTIES UNTIL 400 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 13 MILES EAST OF STUDDARDS CROSSROADS TO MILLPORT...MOVING EAST AT 55 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WAYSIDE...VERNON...MOUNT VERNON...MILLPORT...MANSFIELD...GLEN ALLEN...BAZEMORE AND STUDDARDS CROSSROADS THROUGH 400 AM CDT. ANOTHER THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 30, 4:15 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 415 AM CDT SAT APR 30 2005 ALZ018-301000- ETOWAH- 415 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 500 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES NORTHWEST OF RIDGEVILLE...MOVING EAST AT 50 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALNUT GROVE... RIDGEVILLE...REECE CITY...GADSDEN...ATTALLA...ALTOONA AND KEENER THROUGH 500 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. FREQUENT LIGHTNING AND PEA SIZE HAIL ARE POSSIBLE AS WELL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 AM CDT IN ETOWAH COUNTY. MBS/91
Local storm report, Apr 30, 4:20 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 AM CDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL GU-WIN 33.96N 87.87W
04/30/2005 0.50 INCH MARION AL PUBLIC
MARBLE SIZE HAIL IN THE CITY OF GU-WIN.
0307 AM HAIL 8 NW JASPER 33.93N 87.37W
04/30/2005 0.25 INCH WALKER AL TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN THE SARAGOSSA COMMUNITY.
0311 AM FUNNEL CLOUD 7 N JASPER 33.95N 87.27W
04/30/2005 WALKER AL TRAINED SPOTTER
ROTATING WALL CLOUD SPOTTED 7.2 MILES NORTH OF THE CITY
OF JASPER ON HWY 5.
0317 AM HAIL CURRY 33.95N 87.21W
04/30/2005 0.75 INCH WALKER AL EMERGENCY MNGR
PENNY SIZE HAIL IN THE CITY OF CURRY.
0320 AM TSTM WND DMG SIPSEY 33.82N 87.08W
04/30/2005 WALKER AL FIRE DEPT/RESCUE
POWER LINES DOWNED IN THE CITY OF SIPSEY.
&&
JSSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:27 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Apr 30, 2:49 AM CDT | Tornado Warning | BMX | Fayette, Walker | 34 min |
| Apr 30, 3:19 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 56 min |
| Apr 30, 3:26 AM CDT | Tornado Warning | BMX | Pickens | 44 min |
| Apr 30, 3:36 AM CDT | Tornado Warning | BMX | Blount | 35 min |
| Apr 30, 3:48 AM CDT | Tornado Warning | BMX | Tuscaloosa | 57 min |
| Apr 30, 4:21 AM CDT | Tornado Warning | BMX | St. Clair | 29 min |
| Apr 30, 4:42 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Tuscaloosa | 33 min |
| Apr 30, 4:43 AM CDT | Tornado Warning | BMX | Calhoun | 32 min |
| Apr 30, 4:50 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 55 min |
| Apr 30, 4:57 AM CDT | Tornado Warning | BMX | Marengo | 48 min |
| Apr 30, 5:06 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Cleburne | 39 min |
| Apr 30, 5:10 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 35 min |
| Apr 30, 5:13 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 48 min |
| Apr 30, 5:17 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 28 min |
| Apr 30, 5:25 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 50 min |
| Apr 30, 5:39 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 51 min |
| Apr 30, 5:40 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 65 min |
| Apr 30, 5:47 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 43 min |
| Apr 30, 6:07 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 38 min |
| Apr 30, 6:08 AM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 67 min |
| Apr 30, 6:12 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 63 min |
| Apr 30, 6:16 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 14 min |
| Apr 30, 6:24 AM CDT | Severe Thunderstorm Warning | BMX | Chambers | 66 min |
| Apr 30, 6:27 AM CDT | Tornado Warning | BMX | Dallas | 33 min |
| Apr 30, 6:36 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 39 min |
| Apr 30, 6:41 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Apr 30, 6:46 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 47 min |
| Apr 30, 6:53 AM CDT | Severe Thunderstorm Warning | BMX | Lee | 67 min |
| Apr 30, 6:57 AM CDT | Tornado Warning | BMX | Lowndes | 18 min |
| Apr 30, 7:02 AM CDT | Tornado Warning | BMX | Montgomery | 43 min |
| Apr 30, 7:13 AM CDT | Severe Thunderstorm Warning | BMX | Chambers | 17 min |
| Apr 30, 7:24 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 51 min |
| Apr 30, 7:30 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 45 min |
| Apr 30, 7:57 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 63 min |
| Apr 30, 8:03 AM CDT | Tornado Warning | BMX | Bullock | 12 min |
| Apr 30, 8:12 AM CDT | Tornado Warning | BMX | Barbour | 37 min |
| Apr 30, 8:15 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 45 min |
| Apr 30, 8:26 AM CDT | Tornado Warning | BMX | Russell | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.